Alert archive / Michigan / Frost Advisories in 2021

Frost Advisory 7, NWS Detroit, MI

October 23, 202117 counties in Michigan

NWS Detroit, MI issued this frost advisory at Oct 23, 2021, 3:02 PM EDT for 17 counties in Michigan. It took effect at Oct 24, 2021, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2021, 3:02 PM EDT (19:02 UTC)
In effect from
Oct 24, 2021, 1:00 AM EDT
Expired
Oct 24, 2021, 9:00 AM EDT
In force
8 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS73 KDTX 231902
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
302 PM EDT Sat Oct 23 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240815-
/O.NEW.KDTX.FR.Y.0007.211024T0500Z-211024T1300Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
302 PM EDT Sat Oct 23 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT SUNDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Portions of southeast Michigan.

* WHEN...From 1 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could could harm plants and other sensitive 
  outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
136 
WWUS73 KDTX 240039
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
839 PM EDT Sat Oct 23 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-241300-
/O.CON.KDTX.FR.Y.0007.211024T0500Z-211024T1300Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
839 PM EDT Sat Oct 23 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
SUNDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Portions of southeast Michigan.

* WHEN...From 1 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could could harm plants and other sensitive 
  outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at Oct 23, 3:00 PM EDT, 2 minutes earlier.

Area forecast discussion, Oct 23, 3:00 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
300 PM EDT Sat Oct 23 2021

.DISCUSSION...

Light diurnally driven showers under mid level trough will wind down
quickly early this evening as this upper disturbance shifts off to
the east and daytime heating is lost. In the wake of this system,
expect clearing skies into tonight with at least partly cloudy skies
expected overnight. Light west winds of 10 mph or less will also
trend to light/variable or calm tonight. This will set the stage for
frost development as temperatures drop into the lower to mid 30s in
many locations. Given the mild weather to this point in the fall
which has extended the growing season a bit, will go ahead and issue
a late season Frost Advisory to highlight this potential for a
fairly widespread frost.

Attention then turns to a strong upper disturbance which will emerge
from the central Rockies into the plains tonight and deepen as it
tracks east into the southern Great Lakes/Ohio Valley from Sunday
night into Monday. FGEN forcing will increase in advance of the
deepening system with initial rainfall potential expanding into far
southern portions of the forecast area Sunday afternoon/evening as
moisture transport increases into the area. The preferred location
for best FGEN forcing still looks to reside from the I-94 corridor
southward into Sunday evening with a gradual drift north into the M-
59 and eventually I-69 corridor on Sunday night as the deepening low
pressure encroaches from the west and increasing low level jet leads
to an expansion of strengthening FGEN aoa the H85 level as low level
front remains well south of the area.

Widespread rain will then continue on Monday and expand to include
much/all of the forecast area as deformation axis shifts over the
region as the center of this low pressure system tracks through the
Ohio Valley region. PWAT readings eventually top 1 inch for at least
southern portions of the area so expect periods of heavy rain given
the widespread upper support/lift that will expand of the region w/
the passage of this system. Northeasterly flow, which will also be
on the increase overnight Sunday night, will increase further on
Monday as the pressure gradient tightens between this low and
sprawling high pressure positioned over Ontario. Wind gusts into the
30 to 35 mph range should be common on Monday with readings closer
to 40 or 45 mph immediately downwind of Lake(s) Huron and Erie over
the Thumb as well as the far southern reaches of SE Lower Michigan.

This storm system will take a nearly due west to east track within a
rather progressive upper flow regime as it is steered around the
southern periphery of the aforementioned high pressure system. This
will lead to a rapid shift of precipitation to the east of the area
by Monday evening with any lingering light showers finished before
midnight. Winds will also ease into Monday night as they back to a
more northerly direction in the wake of the passing low.

Seasonably cool conditions will set up as a ridge of surface high
pressure (extending from the main Ontario high pressure) shifts over
the area Tuesday into Wednesday. This ridge will also bring a period
of dry weather during the mid week period. Temperatures during this
period will moderate somewhat as upper ridging also translates east
into the region in advance of the next significant developing storm
system to the west/southwest. So, expect high temperatures in the
upper 40s/lower 50s to climb back into the mid or possibly upper 50s
by Wednesday/Thursday.

This next system will also emerge from the central/southern Rockies
and then mature well to the west/southwest of the area as it tries
to cutoff briefly from the main band of westerlies over the northern
CONUS. However, it will eventually open back up and shift into the
eastern CONUS, bringing additional rain chances in the Thursday to
Friday time frame. Temperatures will not cool off much with as this
system passes the area and the connection to cooler Canadian air is
very minimal. So, expect 50s to persist on into next weekend.

&&

.MARINE...

Weak high pressure across the central Great Lakes will slowly drift
eastward the remainder of today and into tonight as it slowly washes
out with time. Light southwesterly winds will gradually increase in
strength heading into tonight in response to developing low pressure
in the central Plains. Cold air continuing to feed down from
northern Ontario will favor the potential for waterspouts over
portions of the Lake Huron basin through tonight. The Plains low
pressure system will continue deepening as it tracks northeastward
towards the northern Ohio Valley Sunday into Monday bringing an
extended period of wet and unsettled weather. Winds will flip
northeasterly with the approach of the low and strengthen in
response to the tightening pressure gradient. Gusts to at least
small craft criteria certainly look plausible during this time with
increasing trends for gusts to gales over the central and southern
Lake Huron waters. At a minimum, Small Craft Advisories will need to
be issued late Sunday and through at least Monday for all of the
nearshore waters, and gale headlines may need to be considered as we
get closer in time as well. Northeast flow decreases but remains
moderate then heading into the middle of next week as the low
departs off to the east.

&&

.HYDROLOGY...

A long duration rainfall event will begin near the MI and OH state
line by midday Sunday and gradually extend northward downstream of a
strengthening low pressure system emerging from the central Rockies.
A steady feed of moisture into the area in advance of this system
will result in PWATs near 1.25" over southern parts of the forecast
area which should translate into 1 to 2 inches of rainfall over the
southern half of the area from midday Sunday into Monday afternoon
with higher amounts quite possible south of the I-94 corridor where
moisture will be most abundant. Lighter totals an be expected to the
north of I-69 where one half or three quarters of an inch will be
possible. This system will shift east of the area overnight Monday
night with overall flood impacts generally expected to be minor and
confined to poorly drained and low lying areas. Some gradual river
rises will also occur, but bankfull levels are not anticipated.

&&

.PREV DISCUSSION...
Issued at 125 PM EDT Sat Oct 23 2021

AVIATION...

Morning MVFR clouds are slowly being eroded and pushed east this
afternoon as modest mid-level subsidence advances into the area.
Abundant low level moisture will keep a fairly robust VFR cu field
through the rest of daytime hours today. Isolated drizzle can't be
ruled out later this afternoon near the Saginaw Bay area but the
majority of the terminals should stay dry for the remainder of
today. Loss of daytime heating and continued subsidence help to
clear the bulk of cloud out of the area overnight before mid-level
clouds overspread SE MI from the south ahead of the next approaching
low pressure system Sunday morning.

DTW THRESHOLD PROBABILITIES...

*  Medium in ceilings at or below 5000 feet this afternoon. Low this
   evening through tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 1 AM to 9 AM EDT Sunday for MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG
MARINE.......IRL
HYDROLOGY....DG
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 23, 4:23 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 AM EDT Sat Oct 23 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 AM EDT Sat Oct 23 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread frost is expected late Saturday night into Sunday
morning. Temperatures will remain above freezing.

A long-duration rainfall event is expected Sunday afternoon through
late Monday night. Rainfall totals near 2 inches possible along and
south of I-96.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 AM EDT Sat Oct 23 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated waterspouts are possible on Lake Huron today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KK

Nearby

Frost Advisories in Michigan, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.